Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Nashville, TN

July 29, 2008Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 29, 2008, 12:42 PM CDT for Giles County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2008, 12:42 PM CDT (17:42 UTC)
Expired
Jul 29, 2008, 1:30 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 12:45 PM CDTTSTM WND DMG5 E Pulaski, TNTREE DOWN AT ACCESS RD.
Jul 29, 12:45 PM CDTTSTM WND DMG5 W Pulaski, TNTREE DOWN AT WEEKLY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 291742
SVROHX
TNC055-291830-
/O.NEW.KOHX.SV.W.0166.080729T1742Z-080729T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GILES COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF PULASKI...

* UNTIL 130 PM CDT

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PULASKI...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON BY 120 PM CDT...
  ARDMORE BY 130 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3501 8723 3507 8722 3511 8721 3513 8721
      3514 8720 3517 8720 3518 8722 3521 8722
      3522 8682 3500 8682 3499 8684
TIME...MOT...LOC 1742Z 319DEG 15KT 3516 8702

$$

LAROSA
1 follow-up statement
000 
WWUS54 KOHX 291803
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
103 PM CDT TUE JUL 29 2008

TNC055-291830-
/O.CON.KOHX.SV.W.0166.000000T0000Z-080729T1830Z/
GILES TN-
101 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHERN GILES COUNTY...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CONTINUING TO MOVE THROUGH SOUTHERN GILES 
COUNTY. GILES COUNTY EMERGENCY MANAGEMENT REPORTED WIND DAMAGE IN 
THE PULASKI AREA. THIS STORM WILL CONTINUE TO PRODUCE PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR ELKTON...OR 7 MILES SOUTHEAST OF PULASKI...MOVING 
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON BY 115 PM CDT...
  ARDMORE BY 130 PM CDT...

LAT...LON 3501 8723 3507 8722 3511 8721 3513 8721
      3514 8720 3517 8720 3518 8722 3521 8722
      3522 8682 3500 8682 3499 8684
TIME...MOT...LOC 1801Z 319DEG 15KT 3510 8696

$$

LAROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:18 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 9:18 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
918 AM CDT TUE JUL 29 2008

.DISCUSSION...
TEMP RUNNING 4 DEGS WARMER AT NASHVILLE THAN THIS TIME YESTERDAY...
SO MID 90S PRETTY GOOD BET FOR AN AFTERNOON HIGH. LATEST WATER
VAPOR SHOWING DRIER AIR ACROSS EAST HALF OF KENTUCKY INTO EASTERN
TENNESSEE INCLUDING PLATEAU. A DEEP MOIST TONGUE EXTENDS UP INTO
WESTERN TENNESSEE NEAR MEMPHIS...WITH RATHER DEEP MOISTURE ALSO
ACROSS SOUTHERN AND WESTERN MIDDLE TENNESSEE. THESE AREAS ALSO
HAVE THE HIGHER MIXED LAYER CAPES. SO WOULD EXPECT WESTERN AND
SOUTHERN MIDDLE TENNESSEE TO BE FAVORED FOR AFTERNOON CONVECTION
WITH STORMS BEING A LITTLE MORE CONCENTRATED IN THESE AREAS.

BOYD

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT TUE JUL 29 2008/

DISCUSSION...A WEAK UPPER TROUGH SWEEPS BY TODAY WITH A BIT DRIER AIR
IN THE MID/UPPER LEVELS. THUS WILL HAVE NO PROBLEM HITTING THE MID
90S TODAY...BUT DONT THINK WE WILL HAVE HEAT INDICES THAT RISE TO
ADVISORY LEVELS. ALSO...A FEW AFTN TSTMS POSSIBLE TODAY...MAINLY
IN THE SOUTH HALF.

THINGS GET A BIT MORE INTERESTING ON WED/THU AS A FRONT SWEEPS SWD
THROUGH THE AREA. OF COURSE POPS INCREASE ACCORDINGLY. COLUMN
MOISTURE JUMPS UP TO OVER 2 INCHES ON WED AND THU...THUS MAKING
HEAVY RAINFALL POSSIBLE. THE DAY2 AND DAY3 GRAPHICS FROM SPC JUMP
OVER THE AREA WITH THE SLIGHT RISK POTENTIAL. WHILE THE EXPECTED
0-3 KM WIND PROFILE IS NOT FAVORABLE FOR SVR TSTMS...THAT DOESNT
RULE OUT TSTMS WITH GUSTY WINDS. WILL FOREGO MENTION THESE
POSSIBILITIES IN THE CURRENT PACKAGE UNTIL THE SITUATION CLARIFIES
IN LATER MODEL RUNS.

DRY AIR BEHIND THE FRONT DROPS COLUMN MOISTURE SGFNTLY...DOWN INTO
THE 0.7 INCH RANGE BY LATE FRI NGT. MOISTURE THEN BEGINS TO RECOVER
BACK TO THE 1.5-1.9 RANGE BY MON MORNING. THUS POPS DROP OUT OF
THE FORECAST FOR FRI-SAT-SUN.

MOS TEMPS AND POPS WERE IN FAIRLY GOOD AGREEMENT AND NO SGFNT
DEVIATIONS ARE PLANNED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 4:57 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
457 AM CDT TUE JUL 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
457 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN APPROACHING FRONT WILL BRING A GOOD CHANCE FOR THUNDERSTORMS
LATE WEDNESDAY INTO THURSDAY. A FEW STRONG STORMS ARE EXPECTED
WITH GUSTY WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Special weather statement, Jul 29, 10:59 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1059 AM CDT TUE JUL 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-300000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
1059 AM CDT TUE JUL 29 2008

...TEMPERATURES HEATING UP ACROSS MIDDLE TENNESSEE...

THE TEMPERATURE IS EXPECTED TO REACH INTO THE MIDDLE 90S THIS
AFTERNOON ACROSS A GOOD PART OF THE MID STATE. THIS IS A 6 DEGREES
ABOVE NORMAL FOR THIS TIME OF THE YEAR. THE HOTTEST TEMPERATURE SO
FAR THIS SUMMER IN NASHVILLE HAS BEEN 97 DEGREES BACK ON JULY
21ST. SO FAR THIS MONTH...TEMPERATURES HAVE MANAGED TO AVERAGE
JUST ABOUT NORMAL FOR JULY. RAINFALL HAS TOTALED NEARLY 4 INCHES
THIS MONTH...WHICH IS ABOUT A HALF INCH ABOVE NORMAL.

WITH AFTERNOON TEMPERATURES REACHING INTO THE MIDDLE 90S...HEAT
INDICES ARE EXPECTED TO APPROACH 100.

REMEMBER TO DRINK PLENTY OF WATER IF YOU MUST BE OUTSIDE FOR
EXTENDED PERIODS DURING THE HOTTEST TIMES OF THE DAY AND...TO WEAR
LIGHT COLORED...LOOSE FITTING...CLOTHING... AND USE SUNSCREEN TO
PREVENT SUNBURN.

TEMPERATURES ON WEDNESDAY WILL BACK OFF A FEW DEGREES WITH AN
INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS.

BOYD
Special weather statement, Jul 29, 12:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT TUE JUL 29 2008

TNZ095-291830-
GILES-
1236 PM CDT TUE JUL 29 2008

...A STRONG THUNDERSTORM WAS AFFECTING GILES COUNTY...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NORTHWEST OF PULASKI...MOVING SOUTHEAST AT 20
MPH. THIS STORM MAY PRODUCE WINDS OF 40 TO 50 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING.

LAROSA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:27 PM CDTAreal Flood AdvisoryOHXStewart46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.